Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Pocatello, ID

June 8, 2016Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 8, 2016, 6:18 PM MDT for Blaine County, Custer County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2016, 6:18 PM MDT (00:18 UTC)
Expired
Jun 8, 2016, 7:00 PM MDT
In force
42 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Custer County, ID

The radar

The Boise radar (KCBX), 130 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
4425 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS55 KPIH 090018
SVRPIH
IDC013-037-090100-
/O.NEW.KPIH.SV.W.0008.160609T0018Z-160609T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
618 PM MDT WED JUN 8 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 700 PM MDT

* AT 617 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  GALENA LODGE...OR 21 MILES WEST OF KETCHUM...AND MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALENA LODGE...LIVINGSTON MILL...GALENA SUMMIT AND SMILEY CREEK
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4416 11455 4397 11428 4371 11468 4372 11468
      4374 11467 4375 11469 4380 11470 4381 11471
      4379 11476 4380 11480 4379 11483 4380 11486
      4382 11485 4383 11491
TIME...MOT...LOC 0017Z 224DEG 23KT 4380 11479 

$$

HEDGES
1 follow-up statement
643 
WWUS55 KPIH 090055
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
655 PM MDT WED JUN 8 2016

IDC013-037-090104-
/O.EXP.KPIH.SV.W.0008.000000T0000Z-160609T0100Z/
CUSTER ID-BLAINE ID-
655 PM MDT WED JUN 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER AND
NORTHWESTERN BLAINE COUNTIES WILL EXPIRE AT 700 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4416 11455 4397 11428 4371 11468 4372 11468
      4374 11467 4375 11469 4380 11470 4381 11471
      4379 11476 4380 11480 4379 11483 4380 11486
      4382 11485 4383 11491
TIME...MOT...LOC 0053Z 224DEG 23KT 4380 11479 

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:01 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 2:01 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT WED JUN 8 2016

.SHORT TERM...Tonight through Friday night. Upper short wave is
lifting across WA/OR and is triggering storms ahead of it.
Convection is slow to develop this afternoon over SE Idaho, but
convective initiation probabilities are increasing across the
Central Mountains as mid-level cap erodes. Strongest shear stays
in northern Idaho coincident with the SPC slight risk area.
Several models are suggesting overnight convection across the
Southeastern Highlands continuing through tomorrow morning
associated with a short wave lifting out of the Great Basin.
Upper trough offshore will deepen over the next couple of days,
but a dry, stable southwesterly flow will suppress most
convection. Expect somewhat stronger winds Thursday and Friday
as surface gradient increases. NAM MOS guidance puts us close to
lake wind advisory criteria tomorrow. Hinsberger

LONG TERM...Saturday through next Wednesday. A seasonably strong
upper trough will be approaching the region on Saturday, with broad
southwesterly flow in place preceding the trough. This will ensure
one more day of above-average temperatures for Sat. Scattered
showers and thunderstorms are expected to develop on Saturday due to
the enhanced lift associated with the trough. A couple of these
storms may be locally strong. The trough will pass overhead on
Sunday, sending a strong cold front across the region late Saturday
night into early Sunday, bringing additional showers and
thunderstorms along with an increase in winds and a significant drop
in temperatures. Temperatures are forecast to drop around 20 degrees
on Sunday when compared to Saturday. Drier conditions are expected
to take hold Monday. Another trough is expected to approach the Pac
NW coast Tue and Wed, forcing a transition back to SW flow across
our area, leading to a quick rebound in temperatures back to around
seasonal normals by mid-week. AD/Hinsberger

&&

.AVIATION...VFR conditions expected today with light terrain-driven
winds outside of convective activity. Convective-allowing models
generate a round of showers and thunderstorms over the Southern
Highlands this afternoon, passing through BYI late this afternoon.
This could lead to locally strong outflow winds, with a
consolidating outflow boundary proceeding up the Snake Plain this
evening. Confidence too low in evolution and timing to include in
TAFs ATTM, but will continue to monitor convective trends this aftn
and update as necessary. Cumulus field showing increased vigor acrs
the Central Mtns this afternoon, so an isolated shower or
thunderstorm not out of the question at KSUN either. Round of
showers possible between 06-12Z for Snake Plain sites, and have
included VCSH to account for this. Breezy winds develop by late
morning across the Snake Plain, with W-SW winds increasing to
15-25kts. AD/Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jun 8, 3:31 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
331 PM MDT WED JUN 8 2016

IDZ032-082215-
LOST RIVER/PASHIMEROI ID-
331 PM MDT WED JUN 8 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING EAST
CENTRAL CUSTER COUNTY UNTIL 415 PM MDT...

AT 328 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF CHILLY BARTON FLAT...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

IF OUTDOORS...SEEK A STURDY SHELTER IF YOU HEAR THUNDER FROM THIS
APPROACHING STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMIT RESERVOIR AND BIG CREEK CAMPGROUND.

LAT...LON 4445 11366 4444 11359 4442 11353 4442 11350
      4445 11347 4445 11345 4441 11341 4438 11341
      4435 11336 4432 11335 4420 11375 4436 11388
      4447 11369
TIME...MOT...LOC 2128Z 239DEG 16KT 4433 11373

AD/HEDGES
Special weather statement, Jun 8, 6:11 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
611 PM MDT WED JUN 8 2016

IDZ018-031-090100-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
611 PM MDT WED JUN 8 2016

...NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING SOUTH
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 700 PM MDT...

AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF ATLANTA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...GALENA SUMMIT AND SMILEY CREEK AIRPORT.

LAT...LON 4411 11455 4388 11426 4369 11468 4372 11468
      4374 11467 4375 11469 4380 11470 4381 11471
      4379 11476 4380 11480 4379 11482 4379 11485
      4382 11485 4383 11491
TIME...MOT...LOC 0010Z 232DEG 31KT 4371 11490

HEDGES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:11 PM MDTSpecial Weather StatementPIHCamas49 min
Jun 9, 2:19 AM MDTSevere Thunderstorm WarningPIHBingham, Bonneville41 min
Jun 9, 3:00 AM MDTSevere Thunderstorm WarningPIHBonneville, Teton45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.